Alert archive / Arizona / Dust Storm Advisories in 2021

Dust Storm Advisory 44, NWS Phoenix, AZ

August 28, 2021Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this dust storm advisory at Aug 28, 2021, 7:14 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 31 min.

The area

The counties it named.

The facts

Issued
Aug 28, 2021, 7:14 PM MST (02:14 UTC)
Expired
Aug 28, 2021, 7:45 PM MST
In force
31 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
3094 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm advisory went out at Aug 28, 5:03 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 28, 5:03 PM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
503 PM MST Sat Aug 28 2021

.UPDATE...Updated 00Z aviation discussion.

.SYNOPSIS...
The best storm chances will be over higher terrain areas of
Arizona this weekend, but a few isolated showers or storms and
gusty winds are likely to impact the south-central Arizona
deserts. Hot temperatures with highs just above 110 degrees are
expected this weekend across southeast California and southwest
Arizona, while highs are likely to fall just short of 110 degrees
in the Phoenix area. A much more unsettled weather pattern is
expected for a good portion of next week as tropical moisture
surges into the region by midweek. This will bring very good
chances for rainfall through the middle of next week, likely
focused across south central Arizona, while also bringing much
cooler temperatures as well.

&&

.DISCUSSION...
Latest RAP streamline analysis depicts an upper-level anticyclone
across central Arizona. This will generally result in a weak
northeasterly steering flow this afternoon and evening. Meanwhile,
in the lower levels, a well-defined gulf surge from a northern
Sonora MCS pushed through the lower Colorado River Valley this
morning. Gusts up to 30 mph were observed near Yuma, while further
west in the Imperial Valley dewpoints reached the upper 70s,
briefly yielding oppressive heat indices as high as 120 degrees.

Across the Phoenix metro area, the morning moisture has also
taken a bite out of afternoon temperatures. Current temperatures
are generally running 5 to 7 degrees cooler than they were at this
time yesterday. This is also evident in afternoon ACARS
soundings, which depict the cooler boundary layer and the area of
CIN just above that. However, further aloft temperatures are
relatively cool, right around -7 deg C at 500 mb. Consequently,
latest mesoanalysis indicates relatively steep mid-level lapse
rates and a widespread area of 1000+ J/kg MLCAPE across the lower
deserts.

Consensus from the CAMs points to scattered shower and
thunderstorm activity across the Mogollon Rim and higher terrain
approaching the foothills north and east of Phoenix. Given the
elevated DCAPE, an outflow boundary will likely push westward from
this activity into the lower deserts. However, there is
considerable uncertainty whether this boundary will be strong
enough to break through the aforementioned CIN and generate new
convection across the Valley. Latest HREF indicates roughly a 50%
chance of an outflow boundary capable of producing winds up to 35
mph along with patchy blowing dust. Across southwestern Arizona,
the chance of storms will be somewhat higher as the outflow
boundary encounters a more favorable environment where CAPEs
currently exceed 2000 J/kg. The strongest storms will also be
capable of producing localized gusts up to 60 mph, particularly
across portions of Pinal, southern Maricopa and La Paz counties.

&&

.PREVIOUS DISCUSSION...
Temperatures today will cool slightly off of the previous couple
days, but the Excessive Heat Warning with highs of 110-114 degrees
will remain across southeast California and southwest Arizona
through Sunday. The increase in boundary layer moisture across
southern Arizona should keep temperatures mostly in a 107-109
degree range in the Phoenix area, but it will still feel quite
hot. Sunday's temperatures look to be a near mirror image of
today, but boundary layer moisture is expected to lower a bit due
to the lack of a Gulf surge tonight. Afternoon scattered storms
are again expected over the Arizona high terrain on Sunday, but
due to increasing subsidence over the region the activity is
likely to be more subdued. Slightly lower moisture levels and
reduced MUCAPEs over the lower deserts on Sunday is likely to
limit or even inhibit any storm development over the south-central
Arizona deserts.

For next week, there remains high confidence in a tropical
moisture surge first starting on Monday, but intensifying Tuesday
into Wednesday. A rather complex pattern is likely to take shape
for the first half of next week. An upper level trough just to
our southwest will become a major factor for our weather while
combining with the increasing tropical moisture well out ahead of
Hurricane Nora which is expected to gradually weaken as it tracks
into the Gulf of California.

Monday is likely to be a fairly limited storm day across most of
southern Arizona as subsidence aloft and a capping inversion is
likely to keep most storms confined to higher terrain areas.
Increasing moisture into southeast California on Monday may
present a favorable environment for some isolated to scattered
storms, possibly strong if the GFS forecast sounding for KIPL
comes to fruition. As a strengthening upper level jet associated
with the trough to our west moves northward across southern
California into the Great Basin on Tuesday, much of Arizona will
eventually become perfectly positioned within a favored vertical
ascent region. The combination of the deep tropical moisture
overtaking Arizona Tuesday into Wednesday and the favorable ascent
fields should give rise to fairly widespread shower and
thunderstorm activity sometime late Tuesday, likely lasting
through a good portion of Wednesday. Model ensembles continue to
support this main area of likely moderate to at times heavy
rainfall falling somewhere across south-central Arizona, but we
are still a few days out and it's still possible for some shifting
in the expected heaviest rainfall. There is also a distinct
possibility of some isolated to scattered strong thunderstorms at
some point next Tuesday and Wednesday where higher instability and
shear falls, likely farther west over southeast California and/or
southwest Arizona. Forecast QPF amounts of greater than an inch
are seen over a large swath of south-central into central Arizona
for late Tuesday through Wednesday, but it is still a bit early to
know the specific details of timing and location of the greatest
heavy rainfall threat.

By late Wednesday, the upper level support should be waining as
the jet max lifts well to our north, but some model guidance shows
at least some jet dynamics supporting our region into late next
week. What happens with the remnant circulation of Nora is
impossible to know at this point, but it seems unlikely an intact
circulation will make it as far north as Arizona. Even without a
direct impact of Nora, the increased moisture is likely to stick
around over much of our region through the end of next week
resulting in at least a chance for showers and storms.

Forecast temperatures for next week take a big dive into the
middle part of the week as highs are likely to dip into the 90s
across a good portion of the lower deserts as early as Tuesday,
but definitely by Wednesday. For now it seems likely the areas
that see fairly continuous rainfall, or at least thick cloud cover
on Wednesday will struggle to reach 90 degrees. The below normal
temperatures are then likely persist through the rest of next
week, especially if the deeper moisture sticks around the region.

&&

.AVIATION...Updated at 0003Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Primary aviation concern through the TAF period will be the
potential for convective impacts, mainly outflows from decaying
thunderstorms. While the chances for VCTS at any terminals now looks
to be quite low (10-20%), strong winds with dust from surroundings
storms are more probable. Current thinking is that a relatively weak
boundary may move thru first from the east or east-northeast. Wind
speeds will likely be on the low side (gusts into the 20-25kt range
at most). Then another outflow from more of a southeasterly
direction will attempt to move into the region, bringing slightly
strong winds and (perhaps) a bit of blowing dust int the Phoenix
area during the 03-05Z timeframe. This 2nd outflow is expected to
keep elevated southeasterly winds going thru sometime after
midnight, with more typical lighter southeasterly winds thereafter.

Cloud bases should remain elevated around 12 kft and above,
outside of storms. There are indications high-based ACCAS showers
may develop Sunday morning, but outside some brief gusty winds and
shifts, they should be minimal impact. Another round (similar to
today) of showers/TS is expected to develop along the Rim/White
Mountains Sunday afternoon/evening, bring the likelihood of outflows
back into the Phoenix area during the evening, with VCTS chances
once again remaining quite low (10-20%).

Winds to remain mainly out of a southeasterly direction at KIPL and
a southerly direction at KBLH through the TAF period. Thunderstorms
are still not anticipated at either terminal, but outflow winds from
storms southwest of KIPL and east of KBLH cannot be completely ruled
out. Elevated convection may also move into the region Sunday
morning from the east, but confidence is too low to add any mention
to the TAFs. Cloud bases should remain aoa 12 kft.

&&

.FIRE WEATHER...
Monday through Friday:
Increasing moisture and rain chances will be seen early next week
with temperatures eventually cooling to below normal by Tuesday.
Shower and thunderstorm chances are likely to peak Tuesday into
Wednesday with widespread wetting rains likely as tropical
moisture surges into the region. Rain chances are likely to
persist to some degree late in the period, but is likely to be
more of the scattered variety. Minimum RH values will increase
from around 25% on Monday to 40-50% by Wednesday before gradually
lowering late in the period. Winds should be relatively light with
an afternoon upslope component and overnight drainage expected for
a good portion of next week, but southerly winds are also likely
to be seen a bit more than typical.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Sunday for AZZ530>533-535-
     536.

CA...Excessive Heat Warning until 8 PM PDT Sunday for CAZ560>570.

&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Percha/Benedict
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 28, 6:21 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
621 PM MST Sat Aug 28 2021

AZZ534-290200-
Aguila Valley AZ-
621 PM MST Sat Aug 28 2021

...A strong thunderstorm will impact portions of Maricopa County
through 700 PM MST...

At 621 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Aguila, or 15 miles west of Wickenburg, moving south at
20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aguila.

This includes US Highway 60 between mile markers 80 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3375 11276 3383 11332 3400 11319 3400 11283
TIME...MOT...LOC 0121Z 013DEG 17KT 3396 11303

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

18

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:21 PM MSTSpecial Weather StatementPSR39 min
Aug 28, 6:48 PM MSTDust Storm WarningPSRPinal42 min
Aug 29, 1:15 AM MSTSpecial Weather StatementPSRYuma45 min
Aug 29, 5:35 AM MSTSpecial Weather StatementPSR25 min
Aug 29, 6:51 AM MSTSpecial Weather StatementPSRYuma39 min
Aug 29, 7:27 AM MSTSpecial Weather StatementPSRYuma48 min
Aug 29, 8:18 AM MSTSpecial Weather StatementPSRYuma42 min
Aug 29, 8:22 AM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 29, 4:31 PM MSTSpecial Weather StatementPSR44 min
Aug 29, 4:49 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 29, 1:14 PM MSTSpecial Weather StatementPSRRiverside31 min
Aug 29, 3:30 PM MSTSpecial Weather StatementPSRRiverside30 min
Aug 29, 4:01 PM MSTSpecial Weather StatementPSRRiverside29 min
Aug 29, 4:29 PM MSTFlash Flood Warning Considerable damage threatPSRRiverside, San Bernardino3 hr

Nearby

Dust Storm Advisories in Arizona, 2021Every dust storm advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.